Thunderstorm Wind, Aroostook
- When
- August 16, 12:53 PM EST
- Where
- Aroostook County, Mars Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.517, -67.867
Trees and power lines were blown from estimated wind gusts of 50 knots ( 58mph ).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Trees and power lines were blown from estimated wind gusts of 50 knots ( 58mph ).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 16, 10:26 AM EST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 1126 AM EDT SAT AUG 16 2003 UPDATE...MODEL SOUNDINGS INDICATE POTENTIAL OF LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON...SPCLY CNTRL AND S INTERIOR PTNS OF THE FA WHERE THE LOWER ATMOSPHERE WILL HAVE A BETTER CHC TO DESTABLIZE IN SUNSHINE AHEAD OF THE BROKEN LINE OF TSTMS ALREADY TRAVERSING SE FROM NW ME. ENOUGH LOW TO MID LVL SHEAR IS PRESENT FOR SEVERE TSTMS TO POSSIBLY FORM A BOWING LINE SEGMENT LATER THIS AFT AS THE LINE APCHS CNTRL AND SRN PTNS OF THE FA. SPC CALLED TO COORDINATE SVR TSTM WATCH FOR THIS EVENT WITH THE WATCH CONTINUING TO ABOUT 500 PM EDT. .SYNOPSIS...A COLD FRONT MOVING THROUGH SOUTHERN CANADA WILL REACH NORTHWEST MAINE THIS MORNING AND CONTINUE SOUTH REACHING THE COAST THIS EVENING. SHOWERS AND ISOLATED THUNDERSTORMS WILL ACCOMPANY THE FRONT. THE FRONT WILL SLOWLY MOVE OFFSHORE AS A WEAK LOW TRACKS ALONG THE FRONT THROUGH THE GULF OF MAINE LATER TONIGHT AND SUNDAY. HIGH PRESSURE WILL RETURN FOR MUCH OF NEXT WEEK. DISCUSSION... LATEST SURFACE ANALYSIS IS INDICATING A WARM FRONT HAS PUSHED INTO NEW BRUNSWICK WITH DEW POINTS RETURNING BACK INTO THE LOWER 60S IN MOST LOCATIONS ACROSS NORTHERN AND EASTERN MAINE. STRONG COLD FRONT CONTINUES TO MAKE PROGRESS TO THE SOUTHEAST AND IS LOCATED WEST OF THE ST. LAWRENCE VALLEY WITH BEST PRESSURE RISES STILL FURTHER WEST OVER JAMES BAY ATTM. MAIN FORECAST CHALLENGE WILL BE TIMING FROPA AND ANY TSRA ACTIVITY ACCOMPANYING THIS SYSTEM TODAY. LATEST MODEL RUN IS IN PRETTY GOOD AGREEMENT TAKING COLD FRONT TO JUST NORTHWEST OF MAINE BY 12Z AND THEN TRANSITIONING IT SLOWLY THROUGH THE STATE TODAY AND THIS EVENING. INSTABILITY INCREASES IN ADVANCE OF THE FRONT WITH CAPES INCREASING TO AROUND 500-1000 J/KG WITH LIS TO MINUS 2 IN THE NORTH AND TO AROUND 2000 J/KG AND LIS TO MINUS 5 OVER PORTIONS OF DOWNEAST THIS AFTERNOON. THIS ALONG WITH STRONG SURFACE/MOISTURE CONVERGENCE AHEAD AN ALONG THE FRONT AND THE RRQ OF H3 JET MOVING INTO NORTHERN NEW ENGLAND CONTINUES TO SUPPORT CHANCE TSRA ACTIVITY THROUGHOUT THE CWA TODAY. THE COLD FRONT MOVES OFFSHORE THIS EVENING WITH WEAK SURFACE WAVE DEVELOPMENT TAKING PLACE ALONG THE FRONT OFF OF CAPE COD LATER TONIGHT. THE GFS WHICH HAD BEEN THE SLOWEST OF THE MODELS PUSHING THE COLD FRONT OFF THE COAST...NOW IS LEANING WITH AN ETA/UKMET/CANADIAN GLOBAL SOLUTION MOVING THE FRONT OFF THE COAST THIS EVENING AND INTO THE GULF OF MAINE SUNDAY. EACH OF THE MODELS HAVE INDICATED WAVE DEVELOPMENT ALONG THE FRONT (EARLIER RUNS OF GFS HAVING THE STRONGEST/FURTHER NORTH WAVE) BUT ARE NOW IN AGREEMENT THAT THE BULK OF THE PRECIPITATION WILL BE OFFSHORE WITH THE SURFACE WAVE ALONG THE FRONT FURTHER SOUTH ACROSS THE GULF OF MAINE. WILL MENTION SOME PRECIPITATION DOWNEAST TONIGHT INTO SUNDAY MORNING BUT KEEP THE HEAVIEST RAINFALL OVER THE GULF OF MAINE. UPPER TROUGH/COLD POOL ALOFT REMAINS ACROSS THE REGION DURING THE DAY SUNDAY. BASED ON THIS WILL REINTRODUCE ISOLATED SHOWER ACTIVITY MAINLY FOR THE AFTERNOON IN ALL AREAS. UPPER TROUGH FINALLY MOVES EAST WITH HIGH PRESSURE BUILDING IN ACROSS THE REGION DURING MONDAY AND REMAINING THROUGH MUCH OF THE WEEK. EXPECT DRY CONDITION TO PREVAIL FOR MUCH OF THE WEEK. MARINE... EXPECT WINDS/SEAS TO REMAIN BELOW SCA CRITERIA THROUGH THE FORECAST PERIOD. AVIATION...VFR GOING TO MVFR CONDITIONS IN SHOWERS/ISOLATED TSTMS FOR KCAR/KPQI/KHUL TODAY. EXPECT VFR CONDITIONS EXCEPT VICINITY TSTM THIS AFTERNOON. .CAR...NONE. VJN
MEZ001>006-010-011-015>017-029>032-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 430 AM EDT SAT AUG 16 2003 HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN AND DOWNEAST MAINE... AROOSTOOK... HANCOCK... NORTHERN SOMERSET... PENOBSCOT... PISCATAQUIS... WASHINGTON. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR. FITZSIMMONS
MEZ001-003-161400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
903 AM EDT SAT AUG 16 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND SOMERSET
COUNTIES...
AT 9 AM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM 23 MILES NORTHWEST
OF FORT KENT TO 90 MILES WEST OF NINE-MILE BRIDGE. THE LINE WAS
MOVING EAST AT 20 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 1000 AM EDT INCLUDE...
REMOTE AREAS OF NORTHWESTERN AROOSTOOK COUNTY
REMOTE AREAS OF NORTHERN SOMERSET COUNTY
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4744 6973 4675 7171 4613 7058 4725 6847
GABRIC
NNNNMEZ001>004-161500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
955 AM EDT SAT AUG 16 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND SOMERSET
COUNTIES...
AT 946 AM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM 41 MILES NORTHEAST
OF MADAWASKA TO 36 MILES NORTHWEST OF BILLY-JACK DEPOT. THE LINE WAS
MOVING EAST AT 30 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 1100 AM EDT INCLUDE...
SAINT PAMPHILE... DICKEY... BILLY-JACK DEPOT...
ALLAGASH... FORT KENT... MADAWASKA...
BAKER LAKE... FRENCHVILLE...
DEBOULLIE MOUNTAIN...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4742 6741 4611 7007 4653 7071 4785 6783
GABRIC
NNNNMEZ001>006-010-011-015>017-029>032-162000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 1014 AM EDT SAT AUG 16 2003 ...SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTHERN AND EASTERN MAINE TODAY... A COLD FRONT SLOWLY CROSSING MAINE TODAY WILL BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS AND LARGE HAIL. FREQUENT LIGHTNING WILL ACCOMPANY THE THUNDERSTORMS AND ALSO CREATE HAZARDOUS CONDITIONS. IF THREATENING WEATHER APPROACHES...SEEK SHELTER IN A STURDY BUILDING. REPORT ANY WEATHER RELATED DAMAGE TO YOUR NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. GABRIC
MEZ001>005-161600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1105 AM EDT SAT AUG 16 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...SOMERSET AND
PISCATAQUIS COUNTIES...
AT 1102 AM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM 39 MILES NORTHEAST
OF VAN BUREN TO 21 MILES WEST OF BILLY-JACK DEPOT. THE LINE WAS
MOVING EAST AT 20 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH NOON EDT INCLUDE...
DEBOULLIE MOUNTAIN... FRENCHVILLE...
CLAYTON LAKE... EAGLE LAKE... BILLY-JACK DEPOT...
BAKER LAKE... VAN BUREN... CHURCHILL DAM...
TAMWAY...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5PM. STAY TUNED
TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO FOR THE LATEST SEVERE
WEATHER INFORMATION.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
GABRIC
LAT...LON 4770 6750 4628 7040 4582 6927 4712 6696
GABRIC
NNNNMEZ001-002-004>006-010-161700-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1205 PM EDT SAT AUG 16 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PISCATAQUIS AND
PENOBSCOT COUNTIES...
AT NOON EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM FORT KENT TO NEAR
GREENVILLE. OTHER INDIVIDUAL STORMS HAD DEVELOPED IN ADVANCE OF THIS
LINE ACROSS EASTERN AROOSTOOK COUNTY.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 100 PM EDT INCLUDE...
RUSSEL CROSSING... MOOSEHORN CROSSING...
MILLINOCKET... EAGLE LAKE... FORT KENT...
SHIN POND... OXBOW... EAST MILLINOCKET...
PORTAGE... CARIBOU... PRESQUE ISLE...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 40 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 PM EDT. STAY
TUNED TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO FOR THE
LATEST SEVERE WEATHER INFORMATION.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4744 6923 4545 6973 4571 6780 4717 6768
NORCROSS
NNNNMEZ001-002-004>006-010-011-031-161800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
102 PM EDT SAT AUG 16 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PISCATAQUIS AND
PENOBSCOT COUNTIES...
AT 100 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM NEAR VAN BUREN
TO NEAR GREENVILLE. THE LINE WAS MOVING EAST AT 30 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 200 PM EDT INCLUDE...
SHIN POND... CARIBOU... MAPLETON...
MASARDIS... WASHBURN... OXBOW...
WOODLAND... VAN BUREN... LORING...
MILLINOCKET...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 PM EDT. STAY
TUNED TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO FOR THE
LATEST SEVERE WEATHER INFORMATION.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4727 6882 4538 6964 4553 6809 4718 6768
NORCROSS
NNNNThe national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332904.